Thromboembolism related to a Port-a-Cath device in a patient with cystic fibrosis

Research output: Contribution to journalArticle

  • Authors:
  • B. Yung
  • J. S. Elborn
  • I. A. Campbell
  • Y. Summers
  • M. Beckles
  • And 1 others
  • External authors:
  • A. A. Woodcock

Abstract

The case is described of a potentially life threatening complication relating to the use of a totally implantable venous access device (Port-a-Cath) in a 28 year old patient with cystic fibrosis. The device was inserted in 1990 and used repeatedly for antibiotic therapy without any complications. In 1995, during assessment for double lung transplantation, a 3 cm thrombus was found at the tip of the catheter in the right atrium. Embolisation of the thrombus to the pulmonary arteries occurred after the infusion of recombinant tissue plasminogen activator (rt-PA). Thrombus formation may be associated with totally implantable venous access devices and thromboembolism may occur following the use of thrombolytic agents in the treatment of such thrombosis.

Bibliographical metadata

Original languageEnglish
Pages (from-to)98-99
Number of pages1
JournalThorax
Volume52
Issue number1
Publication statusPublished - 1997